Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 146, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 13, 2002, 12:51 PM CDT for Cherokee County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2002, 12:51 PM CDT (17:51 UTC)
- Expired
- May 13, 2002, 1:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 95 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 12:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 397 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 131751 SVRBHM ALC019-131815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1250 PM CDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN NORTHEAST ALABAMA * UNTIL 115 PM CDT * AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL DEKALB COUNTY...MOVING EAST AT 50 MPH. THIS STORM WILL AFFECT NORTHERN CHEROKEE COUNTY. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL NORTHERN CHEROKEE COUNTY. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 8:50 AM CDT, 4 hours 1 minute earlier.
Area forecast discussion, May 13, 8:50 AM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 850 AM CDT MON MAY 13 2002 WILL ISSUE AN UPDATE BY 1400 UTC...MAINLY TO FRESHEN THINGS UP. WILL HAVE TO NUDGE HIGHS UP A BIT IN HSV...TCL...BHM...AND ANB GROUPS. MORNING SUNSHINE HAS ALREADY CAUSED TEMPS TO GET INTO MID 70S. BASED ON UPSTREAM OBS... WILL ALSO INCREASE POST FRONTAL WINDS THIS AFTERNOON AND INDICATE CAUTION ADVISED ON AREA LAKES IN TN VALLEY. AS FOR SEVERE STORMS...NOW THINK MAIN THREAT AREA IS FROM HSV-BHM-DEMOPOLIS EASTWARD FROM 11 AM UNTIL 4 PM OR SO. .BHM...NONE.
In the hours before
Special weather statement, May 13, 7:33 AM CDT, 5 hours 18 minutes before
ALZ001>050-131630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 733 AM CDT MON MAY 13 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A STRONG COLD FRONT...EXTENDING FROM WESTERN TENNESSEE ACROSS NORTHWESTERN MISSISSIPPI...AND BACK INTO LOUISIANA...WILL CONTINUE TO PUSH EAST TODAY. AHEAD OF THIS FRONT...SOUTH WINDS WILL PUMP WARM... MOIST...GULF AIR INTO NORTH AND CENTRAL ALABAMA. SCATTERED SHOWERS AND THUNDERSTORMS...AHEAD OF THE COLD FRONT...WILL MOVE ACROSS PORTIONS OF NORTHERN ALABAMA THIS MORNING. THESE STORMS WILL REACH THE INTERSTATE 20 AND 59 CORRIDOR LATE THIS MORNING...AND MOVE SOUTH OF INTERSTATE 20 THIS AFTERNOON. DAYTIME HEATING AHEAD OF THE FRONT WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE...ALONG AND SOUTH OF A HUNTSVILLE TO BIRMINGHAM TO TUSCALOOSA LINE. AS THE COLD FRONT APPROACHES THIS AREA...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE PRIMARY THREAT FROM SEVERE WEATHER WILL BE DAMAGING WIND...AND LARGE HAIL. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS IN NORTH AND CENTRAL ALABAMA SHOULD BE READY FOR POSSIBLE ACTIVATION LATE THIS MORNING THROUGH THIS EVENING.
Special weather statement, May 13, 8:16 AM CDT, 4 hours 35 minutes before
ALZ001>050-131630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 733 AM CDT MON MAY 13 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A STRONG COLD FRONT...EXTENDING FROM WESTERN TENNESSEE ACROSS NORTHWESTERN MISSISSIPPI...AND BACK INTO LOUISIANA...WILL CONTINUE TO PUSH EAST TODAY. AHEAD OF THIS FRONT...SOUTH WINDS WILL PUMP WARM... MOIST...GULF AIR INTO NORTH AND CENTRAL ALABAMA. SCATTERED SHOWERS AND THUNDERSTORMS...AHEAD OF THE COLD FRONT...WILL MOVE ACROSS PORTIONS OF NORTHERN ALABAMA THIS MORNING. THESE STORMS WILL REACH THE INTERSTATE 20 AND 59 CORRIDOR LATE THIS MORNING...AND MOVE SOUTH OF INTERSTATE 20 THIS AFTERNOON. DAYTIME HEATING AHEAD OF THE FRONT WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE...ALONG AND SOUTH OF A HUNTSVILLE TO BIRMINGHAM TO TUSCALOOSA LINE. AS THE COLD FRONT APPROACHES THIS AREA...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE PRIMARY THREAT FROM SEVERE WEATHER WILL BE DAMAGING WIND...AND LARGE HAIL. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS IN NORTH AND CENTRAL ALABAMA SHOULD BE READY FOR POSSIBLE ACTIVATION LATE THIS MORNING THROUGH THIS EVENING.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 12:03 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 42 min |
| May 13, 12:10 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb, Marshall | 50 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.